Alert archive / Wyoming / High Wind Warnings in 2023
High Wind Warning 4, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Feb 14, 2023, 2:10 AM MST for Sweetwater County, Wyoming. It took effect at Feb 14, 2023, 11:00 PM MST. It was in force for 13 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 14, 2023, 2:10 AM MST (09:10 UTC)
- In effect from
- Feb 14, 2023, 11:00 PM MST
- Expired
- Feb 15, 2023, 12:00 PM MST
- In force
- 13 hr
- Issued by
- NWS Riverton, WY
County Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 15, 9:00 AM MST | SNOW 0.5 | 1 Ssw Green River, WY | COCORAHS STATION WY-SW-36 GREEN RIVER 0.8 SSW. |
| Feb 15, 9:51 AM MST | SNOW 0 | 1 S Rock Springs, WY | |
| Feb 15, 9:51 AM MST | SNOW 0 | 2 Nne Farson, WY | |
| Feb 15, 9:51 AM MST | SNOW 0.1 | 2 Sse Green River, WY | |
| Feb 15, 9:51 AM MST | SNOW 0.3 | 7 Sse Rock Springs, WY | |
| Feb 15, 9:51 AM MST | SNOW 0.5 | 1 Nnw Green River, WY | |
| Feb 15, 9:51 AM MST | SNOW 0.5 | 1 Se Green River, WY | |
| Feb 15, 9:51 AM MST | SNOW 0.6 | 1 Sse Green River, WY | |
| Feb 15, 9:51 AM MST | SNOW 0.6 | 2 Se Green River, WY | |
| Feb 15, 9:51 AM MST | SNOW 0.7 | 1 Ssw Green River, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2787 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
696 WWUS75 KRIW 140910 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 210 AM MST Tue Feb 14 2023 WYZ030-150000- /O.UPG.KRIW.HW.A.0002.230215T0600Z-230215T1900Z/ /O.NEW.KRIW.HW.W.0004.230215T0600Z-230215T1900Z/ East Sweetwater County- Including the city of Wamsutter 210 AM MST Tue Feb 14 2023 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO NOON MST WEDNESDAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...East Sweetwater County. * WHEN...From 11 PM this evening to noon MST Wednesday. * IMPACTS...Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Snowfall amounts look to be minimal across Sweetwater County, but blowing snow will be an additional hazard impacting travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/riw
3 follow-up statements
943 WWUS75 KRIW 142242 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 342 PM MST Tue Feb 14 2023 WYZ030-151400- /O.CON.KRIW.HW.W.0004.230215T0600Z-230215T1900Z/ East Sweetwater County- Including the city of Wamsutter 342 PM MST Tue Feb 14 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO NOON MST WEDNESDAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...East Sweetwater County. * WHEN...From 11 PM this evening to noon MST Wednesday. * IMPACTS...Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Snowfall amounts look to be minimal across Sweetwater County, but blowing snow will be an additional hazard impacting travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/riw
583 WWUS75 KRIW 150948 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 248 AM MST Wed Feb 15 2023 WYZ030-151900- /O.CON.KRIW.HW.W.0004.000000T0000Z-230215T1900Z/ East Sweetwater County- Including the city of Wamsutter 248 AM MST Wed Feb 15 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...East Sweetwater County. * WHEN...Until noon MST today. * IMPACTS...Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Reduced visibility in snow showers and blowing snow will be an additional hazard impacting travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/riw
541 WWUS75 KRIW 151850 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1150 AM MST Wed Feb 15 2023 WYZ030-152000- /O.EXP.KRIW.HW.W.0004.000000T0000Z-230215T1900Z/ East Sweetwater County- Including the city of Wamsutter 1150 AM MST Wed Feb 15 2023 ...HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY... Wind speeds have decreased across the area, and the warning will expire at noon. However, gusty winds are still expected this afternoon, which may lead to continued blowing snow. $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 13, 9:45 PM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Feb 13, 9:45 PM MST, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Riverton WY 945 PM MST Mon Feb 13 2023 .DISCUSSION...This afternoon through Sunday Issued at 1125 AM MST Mon Feb 13 2023 Synopsis...Relatively quiet weather will continue today, with dry conditions. A cold front will move through western portions late tonight and progress across the rest of the CWA through Tuesday. Snow is expected across all, but southern portions at this point. Strong northerly winds will coincide with the snow over northern portions Tuesday and Tuesday night, producing near-blizzard conditions. Strong northeasterly winds will develop over the eastern half of Sweetwater County Tuesday night and gradually subside Wednesday afternoon. Snow will be ending across much of the area Tuesday night, with any lingering snow ending Wednesday morning. Dry and cold conditions will be in place in the wake of this storm, with slowly moderating temperatures into the weekend. Discussion...Localized areas of fog developed in low lying areas in the Wind River Basin near Riverton and Shoshoni and portions of western Sweetwater and southern Lincoln counties this morning. Conditions will remain dry through the day today, with mostly clear skies and mainly light winds. One caveat will be southwest winds, with gusts of 35 to 45 mph, will occur across the Wind Corridor from southern Fremont County to Natrona and southern Johnson counties. Snow will develop over northwestern portions after sunset this evening, spreading south across western portions as a cold front begins to enter the state. Snow will continue over the west through the day Tuesday, ending across this area through Tuesday evening. Snowfall amounts of 3 to 6 inches are expected across the western mountains, with locally higher amounts up to 10 inches in the Tetons. The Jackson and Star Valleys will receive 2 to 3 inches. Wind gusts of 25 to 30 mph will begin this afternoon over Yellowstone and the mountains ahead of the front and continue tonight. These winds will briefly subside Tuesday afternoon, before increasing again Tuesday evening as the northern flank of the front moves southward over the area. North to northwest winds will increase late tonight over northern portions of the Bighorn Basin and Johnson County, as the cold front begins to make its way southward into the forecast area. Gusts of 25 to 35 mph will occur through the morning. Snow will develop at around this time as well, becoming more widespread across the rest of the Bighorn Basin and Johnson County by 12Z Tuesday. The best chances for snow over eastern portions of the basin, from Lovell to Worland, will be in the morning, with decreasing chances in the afternoon due to the strong northwest winds. Winds will increase in the afternoon in the wake of the front, with gusts of 40 to 50 mph. This will increase the blowing snow threat across the basin and Johnson County, making travel conditions difficult to hazardous going into the evening hours. Snowfall amounts of 2 to 4 inches are expected along the Cody Foothills, northern Johnson County and southern portions of the Bighorn Basin, including Thermopolis. Lower amounts of 1 to 2 inches will occur in the aforementioned eastern portions of the basin, as well as areas near Kaycee. The front will cross into the Wind River Basin and Natrona County by mid to late Tuesday afternoon, reaching the Riverton and Casper areas around 00Z Wednesday. Winds will rapidly increase behind the front, with aforementioned gusts of 40 to 50 mph occurring. Snow will develop across the Wind River Basin and Natrona County through the afternoon ahead of the front through the evening. Again, the blowing snow threat will make travel conditions difficult to hazardous Tuesday evening. Snow will begin to end from north to south after 06Z Wednesday, lingering over southern portions of Fremont and Natrona counties through sunrise Wednesday morning. As noted by the previous shift, snowfall amounts have trended downward over these areas. 2 to 4 inches are now expected across these areas, with locally higher amounts up to 5 inches near Lander and the south side of Casper; accumulations around an inch will occur near Dubois and Crowheart. The front will cross the Divide after 00Z and quickly move through southern portions through the evening. Northeast winds, with gusts of 40 to 50 mph, will be widespread from South Pass and the eastern half of Sweetwater County. Downsloping winds on the west side of the Wind River Mountains will also occur in the wake of the front. Snow showers will be possible between 02Z and 08Z across Sweetwater and southern Lincoln counties. However, little to no accumulation is expected so the main impact would be reduced visibility across Interstate 80 and Highway 30. Conditions will improve through the day Wednesday, as the snow ends and winds subside. Northeast winds, with gusts of 35 to 45 mph, will continue through the day across eastern Sweetwater County, before finally subsiding Wednesday evening. Temperatures will be cold Wednesday night, in the wake of this storm. Overnight temperatures will be subzero for much of the CWA under clear skies, with readings of minus 15 to minus 25 in the basins and western valleys. Cold and dry conditions will continue into Thursday, as an upper ridge rebuilds over the Intermountain West. Temperatures will slowly moderate heading into the weekend. A broad longwave trough, due to a strong Hudson Bay low, will be in place over Canada and the northern tier of the CONUS by Saturday. This will allow for shortwave troughs to move over the region over the weekend. The associated cold advection will weaken the inversions in place over the basins and valleys and cold help mix these areas out and allow for warmer temperatures to occur. This pattern will also introduce northwest flow aloft and Pacific moisture through the weekend, with upslope snow showers becoming possible over northwestern portions by Sunday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 942 PM MST Mon Feb 13 2023 East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals A cold front brings snow and strong wind to all terminals from north to south starting early Tuesday morning. IFR conditions are likely, especially during the day on Tuesday. Wind gusts of 30 to 40 knots are possible as the front passes through and behind it. The strongest wind will be Tuesday afternoon/evening. Snow will lighten and gradually end Tuesday evening, so conditions will improve to MVFR at most terminals. Mountain obscuration will occur beginning late Tuesday morning. West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals A cold front/winter storm brings snow and strong wind to all terminals from north to south starting at 08Z tonight for KJAC. Conditions will deteriorate at KJAC quickly by 08Z with IFR VIS and low ceilings. This will persist through Tuesday afternoon, improving Tuesday evening to MVFR as snow slowly tapers off behind the cold front. Winds will shift northeast as the cold front passes, with gusts of 20 to 30 knots for all terminals. The best chance for snow and IFR conditions at KPNA and KBPI will be as the cold front passes from about 23Z to 03Z. KRKS should only get wind, but a brief period of snow is possible late Tuesday evening. Mountain obscuration will occur through the TAF period. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 124 PM MST Mon Feb 13 2023 Wind gusts of 40 to 50 mph will continue over zones 276/280/288/289 this evening, before gradually subsiding late tonight. Winds will increase through the Bighorn Basin and zone 281 early Tuesday morning, as a cold front moves through the area. Snow will develop over western portions tonight, spreading across the north early Tuesday morning. Gusts of 40 to 50 mph will occur in the wake of the front, as it makes its way southward through the day Tuesday and reaching zone 279 Tuesday evening. Snow and wind will end across much of the area by Wednesday morning, with northeast winds, with gusts up to 50 mph continuing over zone 279 through the day Wednesday. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 11 PM MST Tuesday for WYZ001-002- 012-024. Winter Storm Warning from 5 AM Tuesday to 5 AM MST Wednesday for WYZ003>007-010-011. Winter Weather Advisory from 5 AM Tuesday to 5 AM MST Wednesday for WYZ008-009. Winter Weather Advisory from noon Tuesday to 5 AM MST Wednesday for WYZ015-017-018-020-022. Winter Weather Advisory from 5 PM Tuesday to 5 AM MST Wednesday for WYZ019. High Wind Watch from Tuesday evening through Wednesday morning for WYZ030. && DISCUSSION...LaVoie AVIATION...Rowe FIRE WEATHER...LaVoie
Hazardous weather outlook, Feb 13, 1:41 PM MST, 12 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 141 PM MST Mon Feb 13 2023 WYZ001>020-022>030-150045- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 141 PM MST Mon Feb 13 2023 ...Multiple Winter Weather highlights starting tonight and ending across the area by Wednesday morning... ...High Wind Watch in effect Tuesday night to midday Wednesday for the eastern half of Sweetwater County... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Snow spreading into western Wyoming tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Tuesday through Wednesday...Snow spreading across much of the area, ending from north to south Tuesday night into Wednesday morning. Strong to possibly high winds will bring blowing snow and sharply reduced visibility. Please see forecasts and winter weather products for details. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Nearby
High Wind Warnings in Wyoming, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.